Alert archive / Washington / River Flood Watches in 2017
River Flood Watch 24, NWS Spokane, WA
NWS Spokane, WA issued this river flood watch at May 29, 2017, 9:03 PM PDT for Ferry County, Washington. It took effect at May 30, 2017, 5:00 PM PDT. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2017, 9:03 PM PDT (04:03 UTC)
- In effect from
- May 30, 2017, 5:00 PM PDT
- Expired
- Jun 1, 2017, 8:24 AM PDT
- In force
- 39 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Ferry County, WA
The radar
The Spokane radar (KOTX), 110 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kettle River near Ferry (FRYW1). The gauge peaked at 18.91 ft at Jun 1, 2017, 6:00 PM PDT.
- Action stage
- 17.5 ft
- Minor stage
- 18.5 ft
- Moderate stage
- 19.5 ft
- Major stage
- 20.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12401500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at May 29, 4:49 PM PDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 29, 4:49 PM PDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Spokane WA 449 PM PDT Mon May 29 2017 .SYNOPSIS... High pressure continues over the Inland Northwest through Tuesday with another very warm day. There is a small chance of thunderstorms in the higher elevations, otherwise expect dry weather. This warm spell will contribute to rises on rivers from the Cascades into north Idaho. A strong cold front will arrive Tuesday night with strong gusty winds and a good chance of showers and thunderstorms. By Wednesday and for the rest of the week, expect seasonal temperatures, breezy winds and a chance of showers and thunderstorms in the higher terrain. && .DISCUSSION... Tonight through Tuesday...Upper level ridge will hold onto the region one more day. This will bring more of the same...ie warm and sunny weather to most locations. In fact it should be the hottest day in the recent stint of weather as 850 mb temps warm 1-2 more degrees over today. That should equate to highs in the mid 80s and 90s or a couple even a couple degrees warmer than today. While our confidence is high for that trend over the eastern half of the forecast area, the warming is less certain near the Cascades. That is because the ridge will begin its breakdown which should advect some high level moisture and clouds over this portion of the forecast area ahead of a strong cold front. The reduced insolation could result in cooler temperatures despite the warming at 850 mbs. Speaking of clouds and the cold front, this could be an interesting situation. Confidence is high this front will drop temperatures significantly and initially bring gusty winds. Most model guidance brings the front into the Cascades during the early evening and across the remainder of the forecast area overnight. The timing is right to support some winds of 20-30 mph during the evening across the lower Columbia Basin, Waterville Plateau, and Wenatchee area, with lesser amounts overnight across the remainder of the area. Whats less certain is what to do with precipitation chances. While much of the precipitation threat will be tied to the arrival of the front, in the Cascades during the late afternoon, there is more curiosity for the threat of convection developing ahead of the upper level trough over SE Washington and NC Oregon. Most of the convective allowing models are showing a pretty nice cluster of thunderstorms developing ahead of the trough in NC Oregon by mid-afternoon and then pushing it across SE Washington into NC Idaho late in the afternoon or early evening. These thunderstorms (if they form) will benefit from a very unstable air mass which will develop above the low-level thermal ridge. SBCAPE values could climb into the 1000-1500 j/kg range while 0-6km shear values reach 30-35 kts. This could be enough to generate some strong thunderstorms which would be capable of producing large hail. Whether or not these can move into SE WA or NC ID during the evening before weakening is questionable, but if they do they bear watching. Otherwise again most of the shower and thunderstorm risk will be tied to the incoming trough and cold front. These should mainly impact the Cascades, Okanogan Highlands, and Okanogan Valley during the evening and then shift into extreme eastern Washington and north Idaho overnight. The thunderstorm threat will gradually taper off during the night. fx Wednesday through Monday: Expect a pattern change with bring more seasonal temperatures, breezy winds in the Columbia Basin and occasional mountain showers. After the strong cold front push through the region Tuesday night, an upper level trough will set up off the Washington coast with a moist southwest flow into the region accompanied by embedded disturbances. On Wednesday, the remains of the front linger over the southern Panhandle with a resurgence of convection in the afternoon and early evening. Breezy winds will develop with higher gusts in the afternoon while temperatures feel the effects of the cold air advection and cool about 20 degrees. The boundary remains stalled Wednesday night into Thursday with the best chance of precipitation from the Blue mountains into the central Idaho panhandle. The arrival of a shortwave of Thursday will help enhance convection in most areas with a chance of thunderstorms possible across northeast Washington into north Idaho, and kick the boundary east. Another disturbance arrives on Friday with a repeat of mainly afternoon and evening convection in the higher terrain. There is a good a chance for dry weather on Saturday as a shortwave ridge builds over the region. This will be short lived as another Pacific trough digs down the West Coast and increases a moist and unstable southwest flow by Sunday afternoon into Monday. There are some model discrepancies on the track of this trough so will lean toward climo pops for Sunday night into Monday. Yet, there may be signs of warming and drying by middle of next week. /rfox. && .AVIATION... 00Z TAFS: Isolated thunderstorms will be possible over the higher terrain above Republic to Metalline Falls in northeast WA and in the central to northern Idaho Panhandle late this afternoon. Expect the possibility for convection to wane quickly though after 02Z with clear skies and VFR conditions tonight into Tuesday. Higher clouds will filter in over the region ahead of a cold front on Tuesday, especially closer to the Cascade Mtns. Chances for thunderstorms will also increase in the afternoon Tuesday, but best chances will be after 00Z Wednesday. /SVH && .PRELIMINARY POINT TEMPS/POPS... Spokane 60 89 58 74 53 72 / 0 0 20 20 20 10 Coeur d'Alene 54 87 55 73 51 72 / 0 0 20 30 20 20 Pullman 52 87 55 72 52 70 / 0 0 20 20 50 20 Lewiston 58 94 61 78 56 76 / 0 0 30 20 50 40 Colville 50 90 58 76 52 73 / 0 10 40 30 20 50 Sandpoint 49 85 54 75 49 69 / 10 10 20 30 40 30 Kellogg 49 86 53 76 47 68 / 10 0 10 30 70 50 Moses Lake 56 94 60 80 55 78 / 0 0 40 10 0 10 Wenatchee 62 90 58 79 58 75 / 0 10 30 10 0 20 Omak 52 91 60 79 53 76 / 0 0 30 20 10 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 29, 5:01 AM PDT, 16 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 501 AM PDT Mon May 29 2017 IDZ002>004-026-027-WAZ031>036-041-044-301215- COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU- 501 AM PDT Mon May 29 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A cold front passes between Tuesday night and Wednesday, with a chance of showers and thunderstorms. Confidence in precise coverage and intensity of thunderstorms is low, but any stronger thunderstorms could produce locally heavy downpours, gusty winds and hail. IDZ001-WAZ037-038-042-043-301215- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 501 AM PDT Mon May 29 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT The probability of widespread hazardous weather is low. Warm temperatures will result in increased snowmelt, with continued or additional rises on area rivers and streams. Localized mainstem river flooding is possible near the Cascades. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Warm temperatures will result in increased snowmelt, with continued or additional rises on area rivers and streams. Localized mainstem river flooding is possible. A cold front passes between Tuesday night and Wednesday, with a chance of showers and thunderstorms. Confidence in precise coverage and intensity of thunderstorms is low, but any stronger thunderstorms could produce locally heavy downpours, gusty winds and hail.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:47 PM PDT | River Flood Warning | OTX | Okanogan | 5 days |
Nearby
River Flood Watches in Washington, 2017Every river flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.